Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS Northern Indiana

July 5, 2023Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Jul 5, 2023, 3:41 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Jul 6, 2023, 2:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2023, 3:41 PM EDT (19:41 UTC)
In effect from
Jul 6, 2023, 2:00 PM EDT
Expired
Jul 6, 2023, 11:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WHUS43 KIWX 051941
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
341 PM EDT Wed Jul 5 2023

INZ103-MIZ177-277-060400-
/O.NEW.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
341 PM EDT Wed Jul 5 2023 /241 PM CDT Wed Jul 5 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
5 follow-up statements
411 
WHUS43 KIWX 060242
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1042 PM EDT Wed Jul 5 2023

INZ103-MIZ177-277-060900-
/O.CON.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1042 PM EDT Wed Jul 5 2023 /942 PM CDT Wed Jul 5 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
AFTERNOON THROUGH THURSDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
993 
WHUS43 KIWX 060747
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
347 AM EDT Thu Jul 6 2023

INZ103-MIZ177-277-061600-
/O.CON.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
347 AM EDT Thu Jul 6 2023 /247 AM CDT Thu Jul 6 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT /1 PM
CDT/ THIS AFTERNOON THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 PM EDT /1 PM CDT/ this afternoon through this 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
096 
WHUS43 KIWX 061443
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1043 AM EDT Thu Jul 6 2023

INZ103-MIZ177-277-062245-
/O.CON.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1043 AM EDT Thu Jul 6 2023 /943 AM CDT Thu Jul 6 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT /1 PM
CDT/ THIS AFTERNOON THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 PM EDT /1 PM CDT/ this afternoon through this 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
470 
WHUS43 KIWX 061945
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
345 PM EDT Thu Jul 6 2023

INZ103-MIZ177-277-070300-
/O.CON.KIWX.BH.S.0005.000000T0000Z-230707T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
345 PM EDT Thu Jul 6 2023 /245 PM CDT Thu Jul 6 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* WHAT...Dangerous, strong currents are expected through the 
  remainder of the evening hours. Waves of 2 to 4 feet, highest in
  Berrien County Michigan. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 11 PM EDT /10 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
440 
WHUS43 KIWX 070245
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1045 PM EDT Thu Jul 6 2023

INZ103-MIZ177-277-070345-
/O.EXP.KIWX.BH.S.0005.000000T0000Z-230707T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1045 PM EDT Thu Jul 6 2023 /945 PM CDT Thu Jul 6 2023/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT /10 PM CDT/
THIS EVENING...

Winds and waves will continue to diminish overnight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 3:16 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 5, 3:16 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
316 PM EDT Wed Jul 5 2023

.SYNOPSIS...
Issued at 315 PM EDT Wed Jul 5 2023

Chances for showers and thunderstorms will increase into this
evening mainly west of route 31 ahead of a slow moving cold front.
Locally gusty winds and heavy rain will be the main threat. Drier
and less humid arrives Thursday into Friday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 315 PM EDT Wed Jul 5 2023

Unstable and uncapped atmosphere in place across the area with SPC
mesoanalysis indicating anywhere from 1500 J/KG east to 3000 J/KG
west MLCAPE. Shallow cu field rapidly developed as convective
temperatures has been reached, but a lack of any upper support,
shear or boundaries has significantly limited development in the
vast majority of the area. The exception is near Lake Michigan
where a weak lake breeze has developed in Berrien and LaPorte
counties and was trying to work somewhat inland. Overall severe
threat very limited, although not zero given DCAPE of 1000 to 1500
J/KG in place in the same areas with any cores that can maintain
some heights and strength, even briefly possibly being able to
tap this energy and bring localized wind gusts of 40 to 50 mph
(can't rule out a stray severe gust). As each cell collapses,
outflow boundaries are likely to help spark additional
development. Have opted for a blanket 15 pop everywhere to handle
renegade showers and storms away from the lake and trend towards
low end chc near the boundary for the time being. Some CAMs do try
to increase coverage enough that low end likely could be needed
in the far NW, but will wait and see.

Focus then shift to the cold front slowly lighting up from SE
Wisconsin into SE Iowa, as well as a MCV working NE across west
central IL. These 2 features combined with more favorable shear
will allow for expanded convective development through the
remainder of the afternoon that will progress slowly east. Models
continue to keep much of the shower/storm potential till well
after 00Z and most likely pushing 3Z in the far west. While some
instability will exist, diurnal downward trend will likely limit
not only the severe potential, but also result in a decreasing
trend unless a well established MCS can organize. Have adjusted
timing somewhat and limited highest pops to likely and confined to
the western 1 to 2 tiers of counties through roughly 6Z before a
further downward trend. Main concerns would be heavy rain and
maybe a wind threat but lapse rates won't be very favorable for
hail.

The front will edge slowly east overnight and early Thursday
morning. It may still in the eastern parts of the forecast area by
early afternoon as convective development re-fires. Could not
justify the large area of likely and even cat pops east of I-69
much of the day, so tried to confine highest pops far east and
limit to a period of likely around 18Z before shifting east.
Cooler and progressively less humid air will begin to arrive
through the day in the west with more noticeable changes waiting
for the long term.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM EDT Wed Jul 5 2023

A closed upper level low over Hudson Bay will slowly transition
south through the period with a series of disturbances rounding
the base of the low starting Friday night and persisting through
much of the rest of the forecast period. This will bring periodic
chances for showers and possibly some storms that will be tough to
time out given typical variances in shortwave timing. As a
result, slight chc to chance pops will exist. Despite the slow
approach of the upper low, overall thermal fields won't change
much with highs generally in the 80s with dewpoints remaining in
the 60s as deeper gulf flow may remain cutoff somewhat, limiting
the potential for 70+ dewpoints at this stage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 146 PM EDT Wed Jul 5 2023

High pressure departing keeps us in dry air to start the forecast
period. However, increasingly more southwesterly winds ahead of a
cold front signals at least a small chance for showers and
thunderstorms after 00z. Brief VISBY reductions will be possible
from the heavier showers/storms, but don't have enough confidence to
include that chance for FWA at this issuance as stronger showers/
storms may not last that long enough. Behind the cold front,
increasing CAA may allow for a period of reduced flight conditions,
probably of the stratus variety, into at least MVFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 5, 3:37 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 AM EDT Wed Jul 5 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
060745-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
337 AM EDT Wed Jul 5 2023 /237 AM CDT Wed Jul 5 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...Today and tonight.

Heat indices will rise from around 90 to 97 today. There is a
Marginal Risk for severe weather this evening, with damaging wind
gusts being the primary hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a high swim risk Thursday along the southeast beaches of
Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:08 PM EDTSpecial Weather StatementIWXVan Buren22 min
Jul 5, 6:22 PM EDTSpecial Weather StatementIWXCass38 min

Nearby

Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.